Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 211, NWS Austin/San Antonio, TX

June 29, 2020Val Verde County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Jun 29, 2020, 5:24 PM CDT for Val Verde County, Texas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2020, 5:24 PM CDT (22:24 UTC)
Expired
Jun 29, 2020, 5:57 PM CDT
In force
33 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 168 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 10.4 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2020-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2803 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2020-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2803 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
741 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.6
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

009 
WUUS54 KEWX 292224
SVREWX
TXC465-292330-
/O.NEW.KEWX.SV.W.0211.200629T2224Z-200629T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
524 PM CDT Mon Jun 29 2020

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Northwestern Val Verde County in south central Texas...

* Until 630 PM CDT.

* At 523 PM CDT, a severe thunderstorm was located 7 miles southwest
  of Pandale, or 21 miles north of Langtry, moving north at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Pandale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging winds, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3029 10176 3029 10142 3001 10160 3005 10176
TIME...MOT...LOC 2223Z 198DEG 31KT 3011 10166 

HAIL...1.00IN
WIND...60MPH
 
$$

PLATT
3 follow-up statements
416 
WWUS54 KEWX 292234
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
534 PM CDT Mon Jun 29 2020

TXC465-292330-
/O.CON.KEWX.SV.W.0211.000000T0000Z-200629T2330Z/
Val Verde TX-
534 PM CDT Mon Jun 29 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHWESTERN VAL VERDE COUNTY...

At 534 PM CDT, a severe thunderstorm was located near Pandale, or 27
miles north of Langtry, moving north at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Pandale, Farm to Market Road 1024 and Crockett County Line Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3029 10176 3029 10142 3007 10156 3009 10176
TIME...MOT...LOC 2234Z 198DEG 31KT 3020 10163 

HAIL...1.00IN
WIND...60MPH
 
$$

PLATT
352 
WWUS54 KEWX 292245
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
545 PM CDT Mon Jun 29 2020

TXC465-292330-
/O.CON.KEWX.SV.W.0211.000000T0000Z-200629T2330Z/
Val Verde TX-
545 PM CDT Mon Jun 29 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHWESTERN VAL VERDE COUNTY...

At 544 PM CDT, a severe thunderstorm was located near Pandale, or 29
miles west of Juno, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Pandale, Farm to Market Road 1024 and Crockett County Line Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3029 10176 3029 10142 3015 10151 3014 10176
TIME...MOT...LOC 2244Z 212DEG 29KT 3026 10159 

HAIL...1.00IN
WIND...60MPH
 
$$

PLATT
065 
WWUS54 KEWX 292257
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
557 PM CDT Mon Jun 29 2020

TXC465-292307-
/O.CAN.KEWX.SV.W.0211.000000T0000Z-200629T2330Z/
Val Verde TX-
557 PM CDT Mon Jun 29 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN VAL VERDE COUNTY
IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.  

LAT...LON 3029 10176 3029 10142 3015 10151 3014 10176
TIME...MOT...LOC 2256Z 198DEG 31KT 3037 10155 

$$

PLATT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:26 PM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, Jun 29, 2:26 PM CDT, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
226 PM CDT Mon Jun 29 2020

.SHORT TERM (Tonight through Tuesday Night)...

The current weather pattern across the CONUS is characterized by
longwave troughing across the western CONUS with ridging over the
Gulf of Mexico and into the Southeastern CONUS. The end result for
South Central Texas is southwesterly flow aloft with breezy
southerly (and moist) flow at the surface. The morning stratus cloud
deck has mixed out but a scattered to broken mid and high level
cloud decks remain across the region this afternoon. High
temperatures this afternoon are still on track to top out in the low
to mid 90s for most locations. Elevated moisture levels will make it
an uncomfortable afternoon with heat index values much higher than
actual temperatures. A few isolated thunderstorms have developed off
the del Burros well west of the Rio Grande this afternoon, with
additional development along the dryline to the north toward the
Trans Pecos likely later this afternoon. It is possible that some of
this activity could reach Val Verde County later this afternoon but
confidence in this is not particularly high.

Another warm and humid night is in store with stratus developing
again across much of the region shortly after midnight. This should
mix out again by late Tuesday morning. High temperatures tomorrow
should be a couple degrees warmer than today as the 500 mb center of
high pressure currently over the Gulf of Mexico slides westward
toward the region. Elevated humidity levels will result in max
afternoon heat index values ranging from 102 to 107 degrees for most
locations. Isolated thunderstorms will be possible again tomorrow
afternoon off the dryline across western Val Verde County. A couple
of the Convection Allowing Models (CAMs) suggest the development of
a mesoscale convection system late tomorrow evening between Del Rio
and San Antonio but confidence in this is low at the moment, so have
only 20 to 30 PoP in the forecast during this time period. Tuesday
night into Wednesday morning will again be warm and humid with
overnight lows in the mid to upper 70s.

&&

.LONG TERM (Wednesday through Monday)...

Subtropical ridging will take control for the long-term period
keeping things relatively quiet. Hot, humid weather will be in place
on Wednesday and Thursday with highs in the 90s to lower 100s and
dew points in the low to mid 70s. Heat indices in the afternoon may
approach Heat Advisory criteria of 108 in some spots over the east
and south if the current forecast holds. There will be a slight
chance for an isolated thunderstorm over Val Verde/Edwards counties
in the afternoon and evening.

As the upper level low retrogrades westward into the late
week/weekend, upper level flow will turn to the north/northeast.
Expectations are for stronger mixing of the boundary layer during
the daytimes, with a slight decrease in sfc humidity while
temperatures will rise by Saturday to 96-103 degrees. There are
hints in the GFS of a backdoor cold front approaching from the
northeast Sunday morning that could bring the next chance for
showers/storms to the Coastal Plains, however confidence remains too
low to forecast any POPs at this time. Regardless, there should be
some minor relief from the Sunday into Monday with temperatures a
couple degrees cooler and perhaps slightly better precipitation
chances by the end of the period.

&&

.PREV DISCUSSION... /ISSUED 103 PM CDT Mon Jun 29 2020/

UPDATE...
See below for the 18z aviation discussion...

AVIATION...
All terminals have returned to VFR after morning MVFR CIGs mixed out,
however a scattered to broken mid to upper level cloud deck should
continue through much of the day. Winds this early afternoon are
breezy as expected, with sustained winds up to 15 knots and gusts up
to 25 knots. This should continue through the afternoon hours with
the gusts relaxing around sunset. Another MVFR stratus deck is
expected to develop at AUS/SAT/SSF early Tuesday morning before
returning to VFR by late morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              78  96  77  96  76 /  10  -   10  -   -
Austin Bergstrom Intl Airport  78  95  77  95  75 /  -   -   10  -   -
New Braunfels Muni Airport     77  94  76  96  75 /  -   -   10  -   -
Burnet Muni Airport            76  94  75  95  74 /  10  10  10  -   -
Del Rio Intl Airport           79 100  79 100  79 /  20  10  20  10  10
Georgetown Muni Airport        78  96  76  96  75 /  10  -   -   -   -
Hondo Muni Airport             77  98  76  98  75 /  10  -   20  -   -
San Marcos Muni Airport        77  96  76  96  75 /  -   -   10  -   -
La Grange - Fayette Regional   80  94  78  95  76 /  -   -   -   -   -
San Antonio Intl Airport       78  96  77  97  76 /  10  -   20  -   -
Stinson Muni Airport           78  96  78  97  77 /  10  -   20  -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...BMW
Long-Term...KCW
Decision Support...Oaks
Hazardous weather outlook, Jun 29, 6:21 AM CDT, 11 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
621 AM CDT Mon Jun 29 2020

TXZ171>173-183>194-202>209-217>225-228-301130-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
621 AM CDT Mon Jun 29 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 29, 4:41 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
441 PM CDT Mon Jun 29 2020

TXZ183-292230-
Val Verde TX-
441 PM CDT Mon Jun 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VAL VERDE COUNTY
UNTIL 530 PM CDT...

At 440 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pumpville, or 10 miles west of Langtry, moving northeast at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Langtry, Pumpville and U.S. Highway 90 west of Langtry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3021 10176 3006 10132 2976 10154 2981 10154
      2980 10157 2977 10158 2977 10163 2976 10164
      2977 10166 2976 10168 2977 10169 2976 10171
      2978 10172 2978 10176
TIME...MOT...LOC 2140Z 202DEG 25KT 2984 10173

PLATT

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 7:20 PM CDTSpecial Weather StatementEWXTravis40 min
Jun 28, 7:40 PM CDTSpecial Weather StatementEWXMaverick50 min
Jun 28, 7:54 PM CDTAreal Flood AdvisoryEWXBastrop, Caldwell, Hays, Travis3 hr
Jun 28, 7:59 PM CDTSpecial Weather StatementEWXTravis46 min
Jun 28, 8:33 PM CDTSpecial Weather StatementEWXBastrop57 min
Jun 28, 9:15 PM CDTFlash Flood Warning Considerable damage threatEWXBastrop, Caldwell3 hr
Jun 28, 9:30 PM CDTSpecial Weather StatementEWXBastrop60 min
Jun 29, 4:41 PM CDTSpecial Weather StatementEWXVal Verde49 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.